- slide 1 of 4
Joint pain, also known as arthralgia, is a possible side effect of some chemotherapy drugs. Not everyone experiences joint pain, and for those who do the level of severity can vary. Why are chemotherapy and aching joints related? Chemotherapy agents work by destroying rapidly dividing cells in the body. In this way they attack cancer cells throughout the entire body. They also have a negative effect on cells of the gastrointestinal tract, hair follicles, and bone marrow. This leads to a range of potential side effects, including arthralgia, hair loss, increased susceptibility to infection, nausea, and muscle pain.
While aching joints can decrease the quality of life while going through treatment, affecting both physical and psychological well-being, depending on the intensity of the pain, it is important to understand that this side effect is temporary and that there are ways to help relieve the symptoms.
- slide 2 of 4
Drugs such as paclitaxel, tamoxifen, cisplatin, and cladribine are known to cause joint pain. What are the symptoms of arthralgia due to chemotherapy medications? If you experience aching joints during or after chemotherapy your joints may become swollen, inflamed, and painful. Muscle around the joints may ache as well. The pain may be in the hips, shoulders, legs, or arms.
If this side effect does occur it usually happens during treatment and possibly for several months to a year after receiving chemotherapy. Just like the other chemo side effects such as hair loss and fatigue, painful joints will go away eventually.
What are the chances of having arthralgia? It depends on what drugs you are taking, what combination of drugs, and how many medications are used to treat the cancer.
- slide 3 of 4
Relief for Aching Joints
What can cancer patients suffering from joint pain do to relieve symptoms? First, talk to your doctor about your symptoms and about possible treatment methods for your arthralgia. They may recommend taking non-steroidal anti-inflammatory drugs such as Tylenol or Advil. Your doctor may also prescribe a more powerful medication for pain relief. As the immune system is already weakened from the chemotherapy it is wise to be conservative with pain medication.
Are there natural ways to treat aching joints? Heat therapy is a wonderful remedy for joint and muscle pain. You can soak in a hot bath, adding a safe and gentle essential oil such as lavender to help with the inflammation and to soothe the nerves. Use five to six drops of the essential oil, adding to a cup of water and then adding to the bath. Another method is to apply a heating pad to the affected area for fifteen to twenty minutes at a time.
Simply eating a healthy diet, rich in fruits, vegetables, whole grains, nuts, seeds, and legumes, and drinking plenty of clean water each day can help the body overcome chemo side effects. Making moderate physical activity a priority can help as well. Wonderful exercises for joint pain include swimming and yoga.
You can also talk to your doctor about alternative therapies that may help with aching joints as well as other chemotherapy side effects. Acupuncture, therapeutic massage, and meditation can all be beneficial.
Chemotherapy and aching joints are connected as this is a common side effect of some drugs. Not everyone will have joint pain and for some the symptoms will be mild. Be sure to talk to your doctor about arthralgia as well as all possible side effects to determine what can be done; there is always a solution for relief.
- slide 4 of 4
Breast Cancer <http://www.breastcancer.org/tips/pain/common_prob/bone_joint.jsp>
Current Oncology >http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2826784/>
Conquering Cancer <www.conqueringcancer.net/drugfacts/ALLChemoTips.pdf>
photo by Lulumon Athletica (CC/flickr) <http://www.flickr.com/photos/lululemonathletica/4457047403/>